SciELO - Scientific Electronic Library Online

 
vol.106 issue12Prevalence and correlates of violence among South African high school learners in uMgungundlovu District municipality, KwaZulu-Natal, South AfricaRisk factors for unsuccessful lumbar puncture in children author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • On index processSimilars in Google

Share


SAMJ: South African Medical Journal

On-line version ISSN 2078-5135
Print version ISSN 0256-9574

Abstract

GOKHUL, A; JEENA, P. M  and  GRAY, A. Iatrogenic medication errors in a paediatric intensive care unit in Durban, South Africa. SAMJ, S. Afr. med. j. [online]. 2016, vol.106, n.12, pp.1222-1229. ISSN 2078-5135.  http://dx.doi.org/10.7196/SAMJ.2016.V106I12.10940.

BACKGROUND. Iatrogenic medication errors due to calculation errors are an under-reported concern in children. OBJECTIVE. To determine the incidence and source of iatrogenic medication errors in a paediatric intensive care unit (PICU). METHODS. A prospective study was conducted in the PICU at Inkosi Albert Luthuli Hospital, Durban, South Africa, over a 3-month period in 2014. Medication-related calculation skills of medical practitioners and nurses were assessed through the voluntary anonymous completion of a questionnaire. Medication errors were recorded either spontaneously or by review of all electronic records of admissions. Errors were classified as delays in the decision to prescribe, prescribing mistakes, dispensing errors and administration issues. RESULTS. Of 25 staff members sampled, only 6 (24.0%) were able to complete all medication calculations accurately, while 44.0% (n=11) were unable to answer three or more questions correctly. Errors most frequently encountered included failure to calculate rates of infusion and the conversion of mL to mEq or mL to mg for potassium, phenobarbitone and digoxin. Of the 117 children admitted, 111 (94.9%) were exposed to at least one medication error. Two or more medication errors occurred in 34.1% of cases. Of the errors, 73.8% were detected on chart review and 26.2% by spontaneous reporting. Overall, 89.2% of errors occurred during prescribing, with 10.0% having a ¿10-fold increase or decrease in dosage calculations. Only 2.7% of medication errors were reported as resulting in adverse events. CONCLUSION. Therapeutic skills of healthcare professionals working in the PICU need to be improved to decrease iatrogenic medicationerrors.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License